Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 28, NWS Grand Rapids, MI

July 2, 2019Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 2, 2019, 6:27 PM EDT for Kent County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2019, 6:27 PM EDT (22:27 UTC)
Expired
Jul 2, 2019, 7:30 PM EDT
In force
63 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:51 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 2, 5:51 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
551 PM EDT Tue Jul 2 2019

LATEST UPDATE...
Mesoscale Discussion

.MESOSCALE DISCUSSION...
Issued at 550 PM EDT Tue Jul 2 2019

As scattered strong cells north of Lansing slide southeast and out
of the area, attention is on the batch of convection over Lk MI
taking aim on the Muskegon/Ferrysburg/Grand Haven areas. This
activity looks to have developed a cold pool and might even be
driven by an MCV, so has held together over the cold lake waters.

While a diminishing trend is still possible next hour, the
strong/gusty wind threat cannot be ignored as this line hits the
shoreline, especially since DCapes are around 1000. Current timing
is for the brunt of this convective system to hit Grand Haven
between 6:15 and 6:30 PM. There is also a heavy rain/flooding
threat especially since this area saw around an inch of rain this
morning.

&&

.SYNOPSIS...
Issued at 330 PM EDT Tue Jul 2 2019

* Showers and Thunderstorms expected this evening, a few may
  approach severe levels with damaging winds and marginal hail.

* Scattered showers and storms south of I-96 on Wednesday.

* Additional showers and storms possible on the Fourth.

* Locally heavy rain expected with storms the next few days.

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 330 PM EDT Tue Jul 2 2019

Scattered showers and thunderstorms will try to continue to build
along I-94, areas to the east towards KMOP, KLAN and KJXN. It is
clear that the lake shadow is pushing inland off of Lake Michigan
which is ending the short term threat of showers and storms as
stabilizing air moves in. A glance to the west however across WI
especially shows convection increasing. So, we may see some storms
try to advect in from the west later this evening. In general, we
are expecting scattered showers and storms. There may be a few
storms that flirt with severe levels, but overall, we are not
expecting widespread severe weather.

The showers and storm coverage will decrease tonight with the loss
of daytime heating. Scattered showers and storms are expected once
again on Wednesday with the preferred area along and south of a
line from South Haven to Lansing. Severe storms are not expected
with a lack of deep layer shear.

Another diurnal flare in showers and storms will occur on the
Fourth (Thursday). Instability increasing once again and expect
the coverage to be higher than on Wednesday. Another mid summer
type of day with warm and humid conditions with convection
bubbling up in the afternoon and evening.

Overall the pattern stays much the same on Friday with diurnal
storms once again. Finally, into the weekend, high pressure builds
in at the surface and we should be mainly dry from Saturday
through Monday. It will remain warm right through Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 159 PM EDT Tue Jul 2 2019

A threat for thunderstorms exists this afternoon and evening at
the TAF sites. Storms are initially firing along I-94 this
afternoon and expect storms through the late afternoon or to around
22z there. Additional storms will likely develop towards KLAN
later this afternoon and early evening. Later this evening,
storms will try to push in from the west out of WI/IL. Bottom
line, the chance of showers and storms exists right through the
afternoon and evening although they will be scattered. Using VCTS
to cover the threat at this time.

Showers and storms will fade towards midnight with fog and MVFR
ceilings trying to fill in overnight. Winds will be southwest to
west at 5 to 15 knots this afternoon, becoming light and variable
tonight.

&&

.MARINE...
Issued at 330 PM EDT Tue Jul 2 2019

Cannot rule out some marine fog the several days as dew points
will be near or above the water temperatures. Looking at the
webcams though, nothing looks too bad at this point. Towards the
colder water the visibility looks a bit less up towards Ludington.
With light winds the next couple of days, Lake Michigan is
expected to be fairly flat, with waves generally 1 foot or less.

&&

.HYDROLOGY...
Issued at 330 PM EDT Tue Jul 2 2019

Rivers remain elevated per the USGS percent of normal page. The
Maple at Maple Rapids is still out of its banks, but most others
are within bank. PWAT values are in the 1.50 to 1.75 inch range,
so any of the stronger storms will be capable of putting down inch
per hour rain rates. Scattered showers and storms are possible on
Wednesday with potentially a bit better coverage on Thursday the
Fourth. Rainfall the next several days should not affect rivers
level too much as it will be scattered in nature. Some localized
rises are certainly possible though.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

MESOSCALE...Meade
SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Duke
HYDROLOGY...Duke
MARINE...Duke
Hazardous weather outlook, Jul 2, 3:05 AM EDT, 15 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
305 AM EDT Tue Jul 2 2019

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
030715-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
305 AM EDT Tue Jul 2 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible today, a few of which may be strong.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe storms are possible Tuesday and again Thursday
into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:45 AM EDTSpecial Marine WarningGRR30 min
Jul 2, 7:47 AM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa43 min
Jul 2, 9:50 AM EDTSpecial Weather StatementGRREaton, Ingham55 min
Jul 2, 4:18 PM EDTSevere Thunderstorm WarningGRRIonia, Montcalm27 min
Jul 2, 5:25 PM EDTSpecial Marine WarningGRR78 min
Jul 2, 5:56 PM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa49 min
Jul 2, 6:40 PM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.